Hail, Plymouth
- When
- May 23, 3:38 PM CST
- Where
- Plymouth County, 0.86 mi SE of Hinton
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.620, -96.290
Thunderstorms produced large hail at several locations in northwest Iowa during the late afternoon and early evening of May 23rd. The storms also produce damaging winds at one location, flash flooding at another, and an isolated tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations in northwest Iowa during the late afternoon and early evening of May 23rd. The storms also produce damaging winds at one location, flash flooding at another, and an isolated tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 3:08 PM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 408 PM CDT MON MAY 23 2016 .SHORT TERM...(This evening through Tuesday) Issued at 406 PM CDT Mon May 23 2016 The forecast will be tricky through this evening, with the potential for active weather through early to mid evening. An interesting convergence zone has set up roughly from near Vermillion to Windom as southeast winds to the east converge with southwest winds to the west. While stratus remains parked across areas east of the James River, it has thinned and breaks in the stratus have allowed temperatures to heat out into the 70s to the east of the convergence zone. Plenty of low/mid level moisture persists with dewpoints well into the 60s. Meanwhile a subtle mid level wave near the Kansas and Nebraska border is lifting northeast towards northwest Iowa into the early evening. RAP forecast soundings suggest that the region east of the convergence zone is very weakly capped or uncapped and instability has increased as high as 1500 j/kg MUCAPE in northwest Iowa. The concern however, is that shear values are marginal at best in this region, and decrease to the east. With the greatest shear in the 3 to 6 km layer, expect that hail to ping pong size would be the primary severe threat if any storm can manage to get going, although an isolated gust to 60 mph will also be possible. Again, the severe threat looks to be quite conditional and dependent on how unstable and how much shear we can manage in the next several hours. Additionally, model and storm motion trends also suggest that heavy rain with cells may lead to a small localized flash flooding concern if cells train over an area. Precipitable water values are high, but not extreme. Showers and storms diminish from west to east this evening, with generally dry conditions expected overnight into Tuesday. Highs Tuesday will be quite pleasant in the lower to mid 80s with a great deal of sunshine and relatively light winds. .LONG TERM...(Tuesday night through Monday) Issued at 406 PM CDT Mon May 23 2016 Shortwave approaching in southwest flow aloft will work on increasing chances for thunderstorms heading through Tuesday night and into early Wednesday. Low level jet fairly modest at 30 to 40 knots focused into eastern Nebraska, and but deep effective shear remains fairly modest 25 to 35 knots across the far southern CWA. With elevated instability 700-1200 J/kg, not out of the question to see a hail producing storm wander toward the lower Missouri corridor. A lot of precipitable water in place, so would also potentially be dealing with some areas of heavier rainfall. Remains some question as to how active area closer to synoptic warm front to the south during the evening, which could impact where convergence of low level jet will tend to focus later on in the evening and further overnight. For right now, highest threat for heavier rainfall and severe would remain mainly south. Northward lifting of the wave on Wednesday will trim precipitation chances through the morning from southwest to northeast. Eventually, not synoptically in the best of locations to support organized lift by Wednesday afternoon and evening. However, there will be a lingering diffuse convergence zone somewhere near southeast South Dakota into southwest Minnesota by late day, and areas near this given soundings with but a weak cap in wake of morning convection could support a few scattered storms, with shear between southerly near surface flow and southwest flow aloft enough to warrant concern of severe potential. Should be a quieter period starting later Wednesday evening into Thursday, as low level synoptic boundary settles southward into southern Nebraska and central Iowa. There is a hint of another subtle southwest flow wave which approaches late day. While appears in most solutions as if boundary will be just a bit too far southeast to help focus instability, will defer at least a bit to the GFS which really activates late day convection for the lower Missouri valley into northwest Iowa and carry some minimal pops. Other solutions are slower with wave, which pushes the better precipitation chances into the overnight period and into Friday, which seems much more likely at this point. ECMWF is about 12-18 hours slower with main wave lifting through Friday into Saturday than GFS and not quite as much faster than Canadian. One thing for sure about the forecast, there should be periodic precipitation threat through much of the weekend, but perhaps will need to introduce more of a break by Sunday. By early next week, a trend toward ridging aloft and weakening of the mid level flow in place, meaning while precip chances remain, the day-to-day organized severe threat should diminish. Temps again should remain generally at or above normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 106 PM CDT Mon May 23 2016 Scattered showers and thunderstorm are expected to develop east of Yankton to Luverne to Windom line early afternoon through early evening. MVFR ceilings will continue in this region, with occasional improvements in the afternoon. However, ceilings and visibility should drop back to MVFR and IFR in thunderstorm activity. There may also be the potential for patchy fog, mainly east of I-29 late tonight. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM...Chapman AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 105 PM CDT MON MAY 23 2016 IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-241815- SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-CLAY SD-UNION- 105 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE EARLY AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH UP TO PING PONG SIZE AND ISOLATED WIND GUSTS TO 60 MPH. THERE IS ALSO A SMALL THREAT FOR FLASH FLOODING WITH LOCALLY HEAVY RAINFALL IN THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SEVERE STORMS DEVELOPING LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS DURING THIS TIME. PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH THE WEEKEND. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 1 PM AND 8 PM TODAY. IAZ001>003-MNZ072-080-081-089-090-097-098-SDZ067-241815- LYON IA-OSCEOLA-DICKINSON-LYON MN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-LINCOLN SD- 105 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE EARLY AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH UP TO PING PONG SIZE AND ISOLATED WIND GUSTS TO 60 MPH. THERE IS ALSO A SMALL THREAT FOR FLASH FLOODING WITH LOCALLY HEAVY RAINFALL IN THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF THUNDERSTORMS WILL MOVE BACK INTO THE REGION TUESDAY NIGHT...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS DURING THIS TIME. PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH THE WEEKEND. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 1 PM AND 7 PM TODAY. MNZ071-SDZ038>040-050-052>066-068-069-241815- LINCOLN MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN- MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-YANKTON- 105 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS DEVELOPING EARLY THIS AFTERNOON NEAR THE INTERSTATE 29 CORRIDOR. IF THESE STORMS DO DEVELOP...ISOLATED STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS OR WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF THUNDERSTORMS WILL MOVE BACK INTO THE REGION LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS DURING THIS TIME. PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH THE WEEKEND. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN 1 NW SALEM 43.74N 97.41W
05/23/2016 E1.05 INCH MCCOOK SD TRAINED SPOTTER
&&
JCThe Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
11 hail, 1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A brief tornado, a landspout, caused no reported damage.
Heavy rain caused flash flooding of several streets and also flooded railroad tracks.
Most hail was pea to dime size with a few the size of quarters.
Thunderstorm winds caused tree damage, including up to 6 inch diameter branches broken off. The winds also blew weather equipment off a garage.
Hail was mostly pea size, but there were a few large stones up to ping pong ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633643, 633644, 633649, 633650, 633651, 633654, 633938, 633939, 633943, 633944, 633947, 633948, 633950, 633951.